Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 81, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2004, 7:56 AM CDT for Maries County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 7:56 AM CDT (12:56 UTC)
- Expired
- May 20, 2004, 8:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Maries County, MO
The radar
The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -511 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
004 WUUS53 KSGF 201256 SVRSGF MOC125-201345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 755 AM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARIES COUNTY IN CENTRAL MISSOURI. * UNTIL 845 AM CDT. * AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FREEBURG...OR ABOUT 11 MILES SOUTHWEST OF LINN...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BELLE BY 825 AM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3846 9198 3831 9209 3804 9157 3825 9141 $$ TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:46 AM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 20, 3:46 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 346 AM CDT THU MAY 20 2004 .DISCUSSION... EARLY THIS MORNING WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL RIDGE BUILDING INTO THE OZARKS REGION. AN UPPER DISTURBANCE ON THE WESTERN PERIPHERY OF THIS RIDGE TOUCHED OFF SOME SHORT-LIVED CONVECTION ACROSS THE TEXAS PANHANDLE DURING THE EVENING HOURS. FORECAST CONCERN IS WHETHER OR NOT THIS FEATURE WILL BRING STORMS TO CENTRAL MISSOURI TODAY. THE UPPER DISTURBANCE WILL TRACK UP AND OVER THE MAIN RIDGE...REACHING WESTERN IOWA BY MIDDAY. THE ETA BREAKS OUT SOME PRECIPITATION ACROSS MY FAR NORTHERN COUNTIES BETWEEN 15Z AND 18Z. THE ATMOSPHERE LOOKS PLENTY UNSTABLE FOR CONVECTION TODAY(CAPES 2000 TO 4000 J/KG) BUT WARM TEMPERATURES ALOFT ARE EXPECTED INHIBIT CONVECTIVE DEVELOPMENT. MODIFIED MESOETA SOUNDING ACROSS CENTRAL MISSOURI YIELDS CINS IN EXCESS OF 100 J/KG WHEN USING THE MEAN TEMPERATURE METHOD OF LIFTING. IN ADDITION...700 MB TEMPERATURES ARE PROGGED TO BE 11 DEG C. IF STORMS DO DEVELOP...CURRENT THINKING IS THEY WOULD FIRE FURTHER NORTH ACROSS SOUTHERN IOWA WHERE THE CAP BECOMES WEAKER. NEXT CONCERN IS WITH TEMPERATURES THE NEXT FEW DAYS. PREVIOUS FORECAST HAD A GOOD HANDLE ON THIS SO I MADE ONLY A FEW MINOR TWEAKS TO THE TEMPERATURE GRIDS. THE AIRMASS ACROSS THE REGION HAD WARMED GREATLY FROM YESTERDAY...AS 850MB TEMPERATURES INCREASED FROM 16 DEG C AT 12Z WED...TO 23 DEG C AT 00Z THU. DAILY RECORD TEMPERATURES ARE IN THE LOW 90S...AND THESE VALUES MAY BE APPROACHED FOR FAVORED LOCATIONS WEST AND NORTH OF THE OZARKS PLATEAU. MOS GUIDANCE PROGS UPPER 80S TO AROUND 90 ACROSS MUCH OF THE REGION WHICH LOOKS REASONABLE. WITH DEWPOINT VALUES IN THE UPPER 60S TO AROUND 70 TODAY...HEAT INDICES WILL GET INTERESTING THIS AFTERNOON AS VALUES MAY APPROACH THE MIDDLE 90S FROM EASTERN KANSAS INTO WEST-CENTRAL AND CENTRAL MISSOURI. 850 MB TEMPERATURES COOL A BIT INTO THE WEEKEND...BUT HIGHS ARE STILL EXPECTED TO TOP OUT IN THE MIDDLE AND UPPER 80S FRIDAY THROUGH SUNDAY. DRY WEATHER LOOKS TO PERSIST FRIDAY AND SATURDAY...AS THE AREA WILL BE CAPPED WITH ANY BOUNDARIES WELL TO THE NORTH. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL ARRIVE ON SUNDAY...AS AN UPPER SYSTEM TO THE NORTH DRAGS A WEAK FRONT INTO THE OZARKS. 30 POPS ACCOUNT FOR THIS IN THE GRIDS. FOR THE REMAINDER OF THE EXTENDED...HARD TO PINPOINT ANY PERIOD WITH A HIGH LIKELIHOOD OF RAINFALL AS ALL OF THE SIGNIFICANT UPPER LEVEL FEATURES STAY WELL NORTH OF THE OZARKS. THE GFS HINTS AT A WEAK BOUNDARY STALLING ACROSS SOUTHERN MISSOURI TUESDAY NIGHT INTO WEDNESDAY...FOR NOW IVE GOT 20 POPS IN THE GRIDS TO ACCOUNT FOR THIS. SAW && .AVIATION... LOW LEVEL JET HAS DEVELOPED OVER AREAS WEST OF SPRINGFIELD OVERNIGHT IN RESPONSE TO LEE TROUGH OVER WESTERN KANSAS AND EASTERN COLORADO. WILL CONTINUE TO CARRY LOW LEVEL WIND SHEAR IN TAF SITES AND WESTERN TWEB ROUTES UNTIL 14Z. WOULDT BE SURPRISED TO SEE A LITTLE LIGHT FOG EAST OF SPRINGFIELD BEFORE SUNRISE WHERE DEWPOINT SPREADS ARE ONE TO TWO DEGREES AND WINDS ARE 5 KTS OR LESS. SURFACE WINDS HAVE KEPT BOUNDARY LAYER WELL MIXED OVERNIGHT WEST OF SPRINGFIELD...SO WILL CONTINUE VFR VISIBILITY. WILL ONLY HAVE SCATTERED HIGH CLOUDS STREAMING OVER THE REGION AROUND NORTH SIDE OF UPPER RIDGE CENTERED OVER EASTERN TEXAS. MAY SEE A FEW AFTERNOON CUMULUS OVER NORTHERN TWEB ROUTES BUT GENERALLY VFR CEILINGS ARE EXPECTED. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, May 20, 6:00 AM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT THU MAY 20 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 600 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: LOCATIONS GENERALLY ALONG AND NORTH OF A LAMAR TO SALEM LINE THROUGH THIS AFTERNOON. DISCUSSION: WEAK UPPER LEVEL DISTURBANCES WILL INTERACT WITH AN UNSTABLE AIRMASS ACROSS THE REGION TODAY...ALLOWING THUNDERSTORMS TO DEVELOP OVER LOCATIONS GENERALLY NORTH OF INTERSTATE 44. A WARM LAYER OF AIR ALOFT IS EXPECTED TO KEEP THE ACTIVITY ISOLATED IN NATURE. HOWEVER...ANY STORMS WHICH DO FORM HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FRONTAL SYSTEM WILL PUSH INTO THE REGION ON SUNDAY...BRINGING A CHANCE OF THUNDERSTORMS TO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...AS THUNDERSTORMS ARE EXPECTED TO BE ISOLATED. SAW
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.